Alert archive / Missouri / Tornado Warnings in 2019

Tornado Warning 20, NWS Kansas City, MO

May 24, 2019Johnson County, Lafayette County, Missouri

NWS Kansas City, MO issued this tornado warning at May 24, 2019, 8:34 PM CDT for Johnson County, Lafayette County, Missouri. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2019, 8:34 PM CDT (01:34 UTC)
Expired
May 24, 2019, 9:00 PM CDT
In force
26 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Tornado
Observed
Hail
0.0 in

Counties Johnson County, MO, Lafayette County, MO

The radar

The Pleasant Hill radar (KEAX), 44 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 6:04 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.6 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1754 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

577 
WFUS53 KEAX 250134
TOREAX
MOC101-107-250200-
/O.NEW.KEAX.TO.W.0020.190525T0134Z-190525T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Kansas City/Pleasant Hill MO
834 PM CDT Fri May 24 2019

The National Weather Service in Pleasant Hill has issued a

* Tornado Warning for...
  Southern Lafayette County in west central Missouri...
  Northeastern Johnson County in west central Missouri...

* Until 900 PM CDT.
    
* At 834 PM CDT, a tornado producing storm was located near Odessa,
  moving east at 50 mph.

  HAZARD...Damaging tornado.

  SOURCE...Radar confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Odessa, Higginsville, Concordia, Corder, Alma, Blackburn, Mayview,
  Lake Lafayette, Emma, Aullville and Fayetteville.

This includes Interstate 70 in Missouri between mile markers 36 and
62.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3885 9395 3903 9399 3913 9349 3880 9350
TIME...MOT...LOC 0134Z 261DEG 42KT 3894 9388 

TORNADO...OBSERVED
HAIL...0.00IN

$$

Gitro
1 follow-up statement
998 
WWUS53 KEAX 250157
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
857 PM CDT Fri May 24 2019

MOC101-107-250206-
/O.EXP.KEAX.TO.W.0020.000000T0000Z-190525T0200Z/
Lafayette MO-Johnson MO-
857 PM CDT Fri May 24 2019

...THE TORNADO WARNING FOR SOUTHERN LAFAYETTE AND NORTHEASTERN
JOHNSON COUNTIES WILL EXPIRE AT 900 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until midnight CDT for central and
west central Missouri.

Remember, a Tornado Warning still remains in effect for Lafayette 
and Johnson Counties.  

LAT...LON 3885 9395 3903 9399 3913 9349 3880 9350
TIME...MOT...LOC 0156Z 261DEG 42KT 3898 9357 

$$

Gitro

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this tornado warning went out at May 24, 6:37 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 24, 6:37 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
637 PM CDT Fri May 24 2019

.Discussion...
Issued at 334 PM CDT FRI MAY 24 2019

An outflow this morning slightly slowed down the potential severe
weather and flooding pattern as the large cirrus shield kept us
cooler until about 1pm. The clearing behind this boundary has been
enough to heat us up and start the process of increasing MLCAPE over
the region. Temperatures will likely get into the lower 80s, but the
main story will be the dewpoints that will get into the upper 60s
and lower 70s. This push of moist air at max heating will allow our
area to get MLCAPE levels near 2500 J/kg which will lie along a
surface convergent boundary right along I-35 corridor and west
initially. Convection has already started down near Emporia and is
currently moving our direction. Effective bulk shear of 40-45kts
will allow for some of these storms to become strong to severe. The
main threat looks to be large hail and damaging winds with the
tornado threat not zero but rather low with southwest surface winds.
Isolated cells may be able to form east of I-35 as we reach
convective temperature, but will not be as organized.

The overall setup is starting to look more like a
significant flooding event than severe as the storms. The storms
look to stay along the surface boundary with steering flow parallel
and training storms likely. Where this main flow of training storms
occur (currently N side of KC Metro just west of I-35) could have
quick flooding with flash flood guidance 2" or less for 3 and 1 hour
periods. PWAT values will reach 1.7 to 1.8" which is well above
climatology maximum for this time of year. Satellite derived
precipitable water indicate a mid and upper level tropical
connection from the south that converges right over the low level
moisture as it enters our area.  This pattern has typically been
what we see synoptically for us to get significant flash flooding, so
monitoring where this line of training storms will form and where
the danger this evening will be at. Once the LLJ forms up another it
looks to re-energize the boundary and may lead to more efficient
storms going over the same areas as todays heavy rains. This will
increase the flash flood threat even more. The total rainfall along
this convergent boundary will be 2-3" but an isolated 4-5" if not
out of the question if storms can train for a few hours in the same
spot. Guidance is all over the place on what will happen tomorrow
morning on the back side of this developing MCS this evening. Some
have redevelopment along the LLJ, others hold off until Saturday
morning. So it may take seeing how this evenings storms evolve to
have high confidence on precip chances for Saturday.

Saturday afternoon guidance does seem to come more in-line with each
other with a warm front developing along northern Kansas into
northern Missouri. This will be the axis for our next chance of
severe weather and another round of possible flooding with saturated
grounds. GFS and NAM are both indicating over 3000 J/kg along that
boundary with 45-50kts of effective bulk shear and decent clockwise
hodographs to support possible supercells and maybe even a small
window of tornado threat depending on what surface winds do at
initiation. Guidance is indicating the much larger area of severe
weather out in western Kansas will eventually evolve into a large
MCS that will push through the region Saturday night into the
morning. That may bring a damaging wind and also flash flooding
threat as our flash flood guidance may be almost zero by that point.
There may be slight break in precipitation Sunday afternoon, but
with a stalled quasi-stationary front over central MO we could still
see activity in the afternoon. Shear does not look as impressive
with ridging overhead so that will be our lowest severe weather day.

A shortwave trough Sunday night into Monday look to light up the lee-
side of the Rockies with a possible MCS going into are area Monday
morning with some lingering activity across northern Missouri into
the afternoon. A more significant shortwave trough will exit into
the southern plains Monday night setting up what currently looks
like a large severe weather event from the Great Lakes down into
Texas. This will need to be monitored as we get closer. The area
finally clears out precipitation wise Wednesday through Friday for
our only dry stretch we've seen in a while.

&&

.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 637 PM CDT FRI MAY 24 2019

Line of thunderstorms currently encroaching upon all TAF
locations. With little movement, expect MVFR conditions and
intermittent thunderstorm activity through at least 07Z. Cannot
rule out possible IFR conditions at times. Second round of showers
and thunderstorms should arrive shortly after sunrise and
continue through most of the morning hours. Guidance is conflicted
on timing for the third round of thunderstorms late tomorrow
afternoon into the early evening. Best timing for convection
should arrive just after the current TAF period. Expect southerly
winds near 10kts overnight increasing by tomorrow with gusts near
25kts.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Saturday afternoon for KSZ025-057-060-
     102>105.

MO...Flash Flood Watch through Saturday afternoon for MOZ020>023-
     028>031-037-038-043-044-053.

     Flash Flood Watch through Saturday morning for MOZ001>008-
     011>017-024.

&&

Discussion...Barham
Aviation...32/Otto
Hazardous weather outlook, May 24, 6:21 AM CDT, 14 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
621 AM CDT Fri May 24 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251130-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
621 AM CDT Fri May 24 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe weather will be possibly over the entire forecast area this
 afternoon into tonight. The main threats will be for large hail, and
 damaging winds however, a isolated tornado can not be ruled out.
 Flash flooding will also be a concern as several round of heavy rain
 falling on already saturated grounds may quickly cause flooding.
 Ongoing river flooding may be aggravated by the additional
 rainfall.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 Severe weather and the flash flood threat will continue into the
 weekend with severe weather and heavy rain possible Saturday and
 Sunday. The main threats will again be large hail and damaging
 winds.

 Another round of thunderstorms with heavy rain is expected again
 Tuesday. Severe weather and flash flooding will again be concerns.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, May 24, 7:47 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
747 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     3 ESE LACKMANS          38.90N 94.71W
05/24/2019  E60 MPH          JOHNSON            KS   PUBLIC

&&

LAFLIN
Local storm report, May 24, 7:48 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
748 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     FLASH FLOOD      KANSAS CITY             39.10N 94.58W
05/24/2019                   JACKSON            MO   LAW ENFORCEMENT

            WATER RESCUE IN PROGRESS.

&&

LAFLIN
Local storm report, May 24, 7:53 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
753 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     2 W LINWOOD             39.00N 95.08W
05/24/2019                   LEAVENWORTH        KS   PUBLIC

            POWER POLE SNAPPED IN HALF... TIME ESTIMATED
            BY RADAR.

&&

LAFLIN
Special weather statement, May 24, 8:06 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
806 PM CDT Fri May 24 2019

MOZ003>005-250145-
Worth MO-Gentry MO-Harrison MO-
806 PM CDT Fri May 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR WORTH...NORTH CENTRAL GENTRY AND
NORTHWESTERN HARRISON COUNTIES UNTIL 845 PM CDT...

At 806 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grant City, or 15 miles northwest of Albany, moving northeast at 60
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Grant City, Irena, Gentry, Worth, Allendale, Denver and Hatfield.

This includes Interstate 35 in Missouri between mile markers 111 and
113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4032 9446 4044 9461 4047 9461 4047 9463
      4057 9454 4057 9385
TIME...MOT...LOC 0106Z 229DEG 51KT 4045 9446

Barham
Local storm report, May 24, 8:11 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
811 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     FUNNEL CLOUD     1 S LONE JACK           38.86N 94.17W
05/24/2019                   JACKSON            MO   LAW ENFORCEMENT

&&

LAFLIN
Local storm report, May 24, 8:21 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
821 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     TSTM WND DMG     PLEASANT HILL           38.79N 94.26W
05/24/2019                   CASS               MO   PUBLIC

            TREES DOWN.

&&

LAFLIN

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:08 PM CDTFlash Flood WarningEAXClay, Jackson, Platte6 hr
May 24, 7:14 PM CDTSpecial Weather StatementEAXBuchanan, Platte31 min
May 24, 7:16 PM CDTSevere Thunderstorm WarningEAXCass, Jackson44 min
May 24, 7:26 PM CDTFlash Flood WarningEAXBates, Cass6 hr
May 24, 7:36 PM CDTRiver Flood WarningEAXClay, Ray17 hr
May 24, 7:38 PM CDTSpecial Weather StatementEAXGentry, Nodaway37 min
May 24, 7:45 PM CDTTornado WarningEAXCass, Jackson30 min
May 24, 7:50 PM CDTRiver Flood WarningEAXJohnson, Pettis38 hr
May 24, 7:50 PM CDTRiver Flood WarningEAXJackson13 hr
May 24, 7:53 PM CDTTornado WarningEAXCass, Jackson37 min
May 24, 8:06 PM CDTSpecial Weather StatementEAXWorth39 min
May 24, 8:12 PM CDTTornado WarningEAXCass, Jackson, Johnson, Lafayette33 min
May 24, 8:16 PM CDTRiver Flood WarningEAXJackson28 hr
May 24, 8:42 PM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Chariton, Lafayette, Ray, Saline48 min
May 24, 8:48 PM CDTRiver Flood WarningEAXJackson3 hr
May 24, 8:59 PM CDTRiver Flood WarningEAXJackson28 hr
May 24, 8:59 PM CDTRiver Flood WarningEAXBates, Cass, Henry3 days
May 24, 9:28 PM CDTSpecial Weather StatementEAXHoward, Randolph47 min
May 24, 10:20 PM CDTSpecial Weather StatementEAXAdair40 min
May 24, 11:10 PM CDTFlash Flood WarningEAXAdair, Caldwell, Carroll, Chariton, Johnson, Lafayette and 7 more6 hr
May 25, 12:59 AM CDTAreal Flood WarningEAXBates, Cass, Clay, Jackson, Platte9 hr
May 25, 1:40 AM CDTFlash Flood WarningEAXBuchanan, Platte3 hr
May 25, 1:57 AM CDTRiver Flood WarningEAXCarroll68 hr
May 25, 5:14 AM CDTAreal Flood WarningEAXAdair, Caldwell, Carroll, Chariton, Johnson, Lafayette and 7 more6 hr
May 25, 5:22 AM CDTRiver Flood WarningEAXChariton, Macon9 days
May 25, 10:22 AM CDTRiver Flood WarningEAXDaviess, Gentry71 hr
May 25, 10:22 AM CDTRiver Flood WarningEAXDaviess, Livingston4 days
May 25, 4:38 PM CDTSpecial Weather StatementEAXAtchison52 min
May 25, 4:58 PM CDTSpecial Weather StatementEAXAtchison17 min
May 25, 5:22 PM CDTSpecial Weather StatementEAXNodaway38 min
May 25, 5:36 PM CDTSpecial Weather StatementEAXWorth39 min
May 25, 6:00 PM CDTSevere Thunderstorm WarningEAXGentry, Nodaway, Worth30 min
May 25, 6:09 PM CDTSpecial Weather StatementEAXPutnam51 min
May 25, 6:18 PM CDTSevere Thunderstorm WarningEAXGentry, Harrison, Worth42 min
May 25, 6:20 PM CDTAreal Flood WarningEAXGentry, Nodaway, Worth3 hr
May 25, 6:23 PM CDTSevere Thunderstorm WarningEAXGentry, Harrison, Worth37 min
May 25, 6:44 PM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Schuyler, Sullivan46 min
May 25, 6:49 PM CDTSevere Thunderstorm WarningEAXDaviess, Gentry, Grundy, Harrison, Mercer41 min

Nearby

Tornado Warnings in Missouri, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.